Author(s): Thyssen JP, Maibach HI, Thyssen JP, Maibach HI
Abstract Share this page
Abstract An allergic dermatitis reaction may develop after systemic exposure to a hapten that reaches the skin through haematogenous transport. This condition can be observed with and without previous cutaneous sensitization to the hapten but has traditionally been described following topical exposure. A heterogeneous clinical picture, in combination with limited insight to its pathomechanisms, makes such systemic reactions an area in need of further study. This article summarizes knowledge about systemic dermatitis elicited by drugs, with a special emphasis on possible pathomechanisms. A list of putative pathomechanisms is offered for future research. Literature was examined using PubMed-MEDLINE, EMBASE, Biosis, and Science Citation Index. Based on the literature, it is likely that humoral type 3, delayed-type hypersensitivity, and drug-driven (i.e. p-i concept) reactions are involved. As commonly used terms may be misleading because skin contact is not a prerequisite, we suggest that the term 'systemic allergic dermatitis' should be used in the future.
This article was published in Contact Dermatitis
and referenced in Immunome Research